RSS
TwitterFacebook

Avodart Side Effects Linked to Risk of Heart Failure

Results of a new study indicate there could be an increased risk of heart failure from Avodart, GlaxoSmithKline’s prostate drug. 

The study, published in Thursday’s New England Journal of Medicine, was intended to show that Avodart could be used as a preventative cancer medication. However, researchers discovered an unexpected spike in the number of men who developed heart failure, which may have been caused by Avodart side effects.

Avodart (dutasteride) was approved by FDA for the treatment of urinary problems in October 2002. Avodart works by reducing the size of an enlarged prostate, by reducing the enzymes that turn testosterone into DHT (dihydrotestosterone), which is the primary cause of prostate growth. Earlier this week, GlaxoSmithKline asked FDA to approve Avodart as a prostate cancer prevention drug, citing the study’s findings.

The study included about 6,700 men at high risk for prostate cancer, but who had not tested positive for the disease. The men were given Avodart or placebos for four years and then given biopsies.

While researchers found that prostate cancer was found in only 20% of the men given Avodart, as compared with 25% of men given a placebo, they also found that nearly twice as many men (30) given Avodart developed heart failure, compare with those who developed heart failure while on the placebo (16).

GlaxoSmithKline officials say that the Avodart heart failure results were unexpected and were inconsistent with other studies. They also said that the men who developed heart failure tended to be taking other drugs. Researchers say that there has been no unusual increase in Avodart heart failure risk among men who have used the drug to alleviate urinary problems from an enlarged prostate.

Tags: , , ,
Image via Tupungato / Shutterstock.com

11 comments

  1. Sean Reply

    Actually, the study was done on over 8,000 men (not 6,700) as posted. In the drug arm of the study (4,105), there were 30 participants who developed heart failure, vs. 16 in the placebo. Now, with all things considered, think about the age group most likely being treated with Avodart — over 60 years of age. This is also the greatest time where we have the onset of diagnosis for heart related conditions.

    I doubt highly that anyone could make an absolute case out of these findings.

  2. Larry Reply

    “Researchers say that there has been no unusual increase in Avodart heart failure risk among men who have used the drug to alleviate urinary problems from an enlarged prostate.”

    What does “no unusual increase” mean exactly???

  3. Sean Reply

    Larry wrote: “What does “no unusual increase” mean exactly???”

    There is no mention of “unusual increase” in the NEJM article. This is probably just bad wording for the article above.

  4. Harry Reply

    Stated men on other drugs seem at a higher risk, I am currently on 20 units once a day of insulin, 5-500mg of Glip/Metform & 600mg Gabapentin
    Have the results found these drugs involved ?

  5. Sean Reply

    Harry wrote: “Have the results found these drugs involved ?”

    That was a GSK statement, and not part of the actual study.

    Heart failure is rarely a side effect directly to a medication. It is typically the result of several disease states (i.e. hypertension, enlarged heart, uncontrolled diabetes, etc.). If your diabetes is controlled, as well as other conditions, then taking this medication would likely NOT cause a risk of heart failure. I use this medication in my practice all the time. Not one incident with it to date other than some rare benign side effects.

  6. john Reply

    I have been taking avodart for four or five yrs now and saw on the internet a while back that some guys on it developed pain in their shoulders. I have had this pain in mine now for quite a while and was following the same thought. I don’t have any pain in any other joint. It would seem that it would follow that I would have pain in my hip joints too, but I don’t. Does anyone else have this effect???

  7. Joan Reply

    My husband, 79, developed angina, mid sternal , up his neck to lower jaw discomfort for several hours. When he laid down, the discomfort became pain . This occurred after 2 doses. Called his Cardiologist, today, who emphatically said NO Avodart !!!!!. His Cardiologist knows something.I would say. My husband does have a 18 yr history of CAD

  8. Nick Reply

    I have been on Avodart for 8 weeks (PSA was 50 when I started and 5 wks later it was 36), and have noticed a slight pain beneath or in the vicinity of the sternum, so thought I would researcht his issue of heart condition a la avodart. I did mention the New England Journal of medicine with my urologist/oncologist and his response is that there is no validityto the study. I am a 70 year old male with Parkinsons and either BPH or prostate cancer (or both). I am thinking I should see my primary physician, but thought it would be good to post this to you all.

  9. Tom Reply

    Took Avodart for 6 -7 months, Stopped after experiencing insomnia, poor cognition, irritability, lower libido. Symptoms abated 4-6 weeks after stopping Avodart. 67 Yrs old with BPH, psa 10 uGr/ml, 4 negative biopsies and one negative saturation biopsy. Now taking beta-sitosterol, DIM, curcumin and quercetin, coQ 10 and resveratrol with great results and NO side effects.

  10. Don Reply

    I am 78 years old I was put on Avodart by my family physician .
    I was on it about 3 months and my breast begain to inlarge and my right
    one mainely and is also very tender under the nipple .
    Also the swelling has moved around under my right arm I can feel it with
    my arm when my arm is hanging down.
    I have been off of it for about 4 weeks my Dr.examined me and said he
    could not feel anything but not to take it and lets see what happens.
    Has anyone else experinced this and if so how long did it take for it
    for the swelling to go down and the tederness to leave.

  11. john Reply

    Avodart seems to work great but the side effects for me are tremendous, I get kidney cramps to the point of buckling over but I can urinate good. My doctor says its not related but as soon as I stop taking it the cramps subside. The pills I believe have permenantly made me sterile, aero seman, zip, nadda. My advice is don’t take it if you can avoid it. Surgery may be better, I am not surgical applicable due to uretha issues but steer away from this poison if you can.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.